Massachusetts, 2019Ice Storm and Hail in Massachusetts, December 30 to 31, 2019
December 30 to 31, 2019 · NWS BOX · 11 events in 8 counties and zones
A strong low pressure system over the Great Lakes drew in moisture across southern New England, where cold air remained in place at the higher elevations. 75 inches of ice was observed.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over the Great Lakes drew in moisture across southern New England, where cold air remained in place at the higher elevations. This led to ice storm conditions on the 30th in a narrow region along the immediate east slopes of the Berkshires, where 0.5 to 0.75 inches of ice was observed. Lesser amounts occurred in northern Worcester County. There was also some light snow and sleet, mainly north of the Mass Pike. Weaker low pressure developed south of Long Island on the 31st, which prolonged light precipitation.
Elevated instability during the afternoon of the 30th led to thunderstorms tracking across the Poconos, eastern NY, and into northern CT and western and central MA. One of these storms became severe, producing quarter-size hail in Southwick and Westfield, MA (Hampden County) - very unusual for the end of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 30, 4:46 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 30, 4:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
446 AM EST Mon Dec 30 2019
.SYNOPSIS...
Strong low pressure crossing the Great Lakes will bring freezing
rain/ice to interior MA/CT/RI today and tonight with significant
icing in the Berkshires and Worcester Hills. A chilly rain
elsewhere. Slowly improving conditions during Tuesday as
the coastal low shifts northeast to the Maritimes. Other than a
few intermittent snow showers in west flow for New Years Eve
night across western Massachusetts into the Connecticut River
Valley, pattern trends drier moving into the first week of the
New Year. Next chance for precipitation is with a frontal system
Friday into Saturday, with even warmer temperatures. Above
normal temperatures look to continue into the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
430 AM Update...
*** Ice Storm Warning Remains In Effect For The Berkshires &
Worcester Hills for significant icing ***
Headlines...
Despite model trends not as cold as previous runs resulting in
slightly less ice we will continue the Ice Storm Warnings for the
east slopes of the Berks and northern Worcester county including
northwest Middlesex county. Still expecting ice accretion to
approach or exceed 0.50 inch with highest probability of occurrence
across the east slopes of the Berks. However given model trend for
airmass not as cold as previous runs, will cancel the Winter Weather
Advisory for eastern MA into eastern RI as temps will be too
marginal for much if any freezing rain.
Temperatures and Ice Potential ...
As mentioned above 00z guidance not as cold as previous model runs
and seeing this verify in latest surface observations with mesonets
showing very few locations at or below freezing across northern CT
into western/central MA with coldest temps at elevations above 1000
ft. However all model guidance in good agreement that core of
coldest air (925 mb temps) traverses southward across the region
between 18z today and 00z this evening. Thus not expecting surface
temps to change much from their current values thru the day.
Therefore greatest risk for significant icing today is across the
higher elevations especially above 1000 ft. While model simulated
ice accretion totals have decreased from previous runs, 00z NAM/EC
and HREF still offering 0.25 to 0.50 inches with isolated 0.75
inches possible across the Berks and Worcester Hills. Thus will
continue with Ice Storm Warnings for this region and buffer
surrounding areas (northern CT-northwest RI into I495 corridor of
eastern MA and points westward with Winter Weather Advisory for a
trace to a quarter inch possible.
Precipitation Intensity ...
Bit of a lull in precip intensity at the moment but as low level
easterly jet increases today radar will fill back in. Already
starting to see this low level jet increase with North Adams (AQW)
in Berkshire county reporting an east wind gusting to 21 kt. Also
mid level lapse rates begin to steepen above this low level jet
today which may become favorable for isolated elevated convection.
Winds ...
As low level jet increases today east winds will increase along
the coast to 20-30 mph with gusts possibly up to 45 mph over Cape
Cod and the Islands. Thus a chilly wind swept rain for this region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
430 AM update ...
Tonight ...
Shallow cold air centered around 3-4 kft aloft begins to retreat
northward after 00z. Thus freezing rain/ice will be limited to the
high terrain of the Berkshires and Worcester Hills. Elsewhere just a
chilly rain. In fact precip could transition to a heavy drizzle as
dry slot overspreads the area but low level moisture remains in
abundance as secondary low and associated nose of low level jet
traverses the coastline. Thus remaining windy along the coast.
Tuesday ...
Gradual improvement as secondary low exits Cape Cod and lifts
northward to coastal ME. As winds shift to the west behind the
departing low a drying trend develops later in the morning along
with some breaks of sunshine possible in the afternoon especially
across CT/RI and southeast MA. Given the wind shift to the west,
drier weather temps will rebound into the 40s, upper 30s high
terrain.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Variable clouds, with spotty snow showers western MA/NW CT New
Years Eve night.
* Dry and milder-than-normal weather through Thursday night.
* Frontal system Friday into Saturday; may see brief wintry mix at
onset in northern MA but mainly a rain event. Well above normal
temperatures thru Sat.
* Drier weather for the weekend, with temps trending just less above-
normal.
Details...
New Years Eve Night into New Years Day:
Quieter weather pattern takes hold over Southern New England
starting Tuesday night, with the upper-level low over the Great
Lakes lifting northward into central Quebec on New Years Eve night
into New Years Day. As it does so, it will impart a westerly flow to
the region with a passing Clipper system that will mainly affect
areas north and west of the Berkshires with the most persistent
intervals of snow showers. A 925-850 mb thermal trough settling in
associated with 850 mb temps between -7 to -9C per ECMWF guidance.
Still a considerable amount of clouds for evening New Years Eve
festivities though, with enough RH in the snow growth region per
model soundings for some scattered snow showers mainly in the CT
Valley westward into the Berkshires. Snow showers likely to be more
intermittent/spotty than steady, with accumulations negligible given
westerly downslope flow. Will see decreasing clouds after midnight.
Somewhat blustery evening with decent west p-gradient, and with
temperatures in the 20s to low 30s in the interior, wind chills
overnight in the upper teens.
Drying out into New Years Day. Partly sunny skies with highs in the
30s, to low-40s eastern MA, eastern RI and the CT Valley.
Wednesday Night through Thursday Night:
Moderating pattern into this period with rising 500 mb geopotential
height tendencies and increasing SSW flow. This will result in
general warm advection through this period, with sfc ridge in
place and mostly clear skies supporting good diurnal ranges.
Will start to see increased clouds spread in from the SW after
midnight/early Friday morning ahead of the next frontal system,
though dry conditions to again prevail.
Friday:
Most active period in the extended, with sfc low pressure tracking
from the mid-Mississippi Valley into the western Great Lakes Friday
(e.g. west of southern New England, a milder storm track). Despite
the milder/warmer storm track, do have to keep tabs on surface temps
for possible wintry mix possibilities early Friday as a warm front
lifts north and spreads related precip into the region. Best chance
for any early-day frozen precip is across northern MA before
transitioning to all rain. GFS guidance likely not wet enough in
terms of precipitation as compared to its own ensemble mean and the
international guidance is also wetter.
Mild warm sector with anomalously warm 850 mb temps (around +6 to +8
C, approaching +10C towards the South Coast!) then overspread the
region late in the day. Appears unlikely at this point that we'll be
able to mix this deep, but any cloud breaks could bring daytime high
temperatures several degrees warmer than current forecast
expectations (currently shown in the 40s to near 50). Should see
cloudy and mild nighttime temps Friday night that may only fall a
few degrees from daytime highs.
The Weekend:
500 mb trough axis and associated surface cold front progress
through Southern New England on Saturday; temps to remain warm
enough for rain on Saturday, though may end as a brief period of
snow into NW MA Saturday night. Mild in the upper 40s to mid 50s for
Saturday, though temperatures to fall amid cold advection into the
20s to mid 30s.
Pattern aloft then trends more zonal/flatter moving into Sunday. No
real cold air resembling mid-winter or even climo to speak of
though, in what's proven to be a rather mild last several days. Some
indications in longer-range model output that the second week of
January may trend colder.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z update ... High confidence on trends, lower on exact timing
and details.
Today ... Trending toward IFR/LIFR this morning with mainly
rain mixed with sleet at times but mainly freezing rain across
the high terrain such as KORH. East winds slowly increase today
with gusts up to 35 kt by late in the day across Cape Cod and
the Islands.
Tonight ... Mainly IFR with LIFR higher terrain. Rain with
sleet/ice pellets at times except freezing rain high terrain
terminals such as KORH. Strong east winds continue over Cape Cod
and Islands with gusts up to 40 kt.
Tuesday ... Improving conditions as winds become west and gusty
in the afternoon up to 25 kt over Cape Cod and Islands.
IFR/LIFR at 12z but trending toward MVFR/VFR in the afternoon
from south to north.
KBOS Terminal...High confidence in TAF. Low risk of LLWS
(WS020/10045KT) tonight 06z-12z Tue
KBDL Terminal...Challenging forecast with temps hoving around
32/33 much of today into this evening.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt.
New Years Day: VFR. Windy with gusts up to 35 kt.
Wednesday Night: VFR. Windy with areas of gusts up to 35 kt.
Thursday: VFR. Breezy.
Thursday Night: Mainly VFR, with local MVFR possible. Chance
RA, chance FZRA.
Friday: Mainly MVFR, with areas IFR possible. Chance RA, chance
FZRA.
&&
.MARINE...
/09Z MONDAY THROUGH FRIDAY/...
Today ...
Easterly gales most waters as low pressure emerges off the NJ coast
and squeezes the pres gradient from 1030 mb Quebec High. Poor vsby
in areas of fog and rain.
Tonight ...
Easterly gales continue as low pres tracks from the NJ coast to Cape
Cod. Poor vsby continues in rain/drizzle and fog.
Tuesday ...
Gradual improvement as low exits Cape Cod and tracks into coastal
ME. Winds become westerly during the day with improving vsby and dry
weather. Leftover easterly swells continue.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft.
New Years Day: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas.
Wednesday Night: Moderate risk for Small Craft Advisory winds
with local gusts up to 30 kt. Areas of rough seas.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.
Thursday Night through Friday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST Tuesday for CTZ002>004.
MA...Winter Weather Advisory until 7 AM EST Tuesday for MAZ003-005-
006-010>012.
Ice Storm Warning until 7 AM EST Tuesday for MAZ002-004-008-
009-026.
RI...Winter Weather Advisory until 7 AM EST Tuesday for RIZ001.
MARINE...Gale Warning until 7 AM EST Tuesday for ANZ232>235-237-255-256.
Gale Warning from 6 PM this evening to 7 AM EST Tuesday for
ANZ230.
Gale Warning from 3 PM this afternoon to 7 AM EST Tuesday for
ANZ231-251.
Small Craft Advisory until 7 AM EST Tuesday for ANZ236.
Gale Warning from 1 PM this afternoon to 9 AM EST Tuesday for
ANZ250-254.
&&
SYNOPSIS...Nocera/Loconto
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Loconto
AVIATION...Nocera/Loconto
MARINE...Nocera/LocontoHazardous weather outlook, Dec 29, 4:10 PM EST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 PM EST Sun Dec 29 2019
MAZ002-004-008-009-026-302115-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Northern Middlesex MA-
410 PM EST Sun Dec 29 2019
...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ002>004-MAZ003-005-006-010>012-RIZ001-003-302115-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Central Middlesex MA-Western Essex MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northwest Providence RI-
Western Kent RI-
410 PM EST Sun Dec 29 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ007-013>019-RIZ002-004-302115-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-
410 PM EST Sun Dec 29 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ020-021-RIZ005>007-302115-
Southern Bristol MA-Southern Plymouth MA-Bristol RI-Washington RI-
Newport RI-
410 PM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-RIZ008-302115-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
410 PM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>235-237-255-256-302115-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 PM EST Sun Dec 29 2019
...GALE WARNING IN EFFECT FROM 7 AM MONDAY TO 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ250-254-302115-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
410 PM EST Sun Dec 29 2019
...GALE WARNING IN EFFECT FROM 1 PM MONDAY TO 9 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ231-251-302115-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
410 PM EST Sun Dec 29 2019
...GALE WARNING IN EFFECT FROM 3 PM MONDAY TO 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ236-302115-
Narragansett Bay-
410 PM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-302115-
Boston Harbor-
410 PM EST Sun Dec 29 2019
...GALE WARNING IN EFFECT FROM 6 PM MONDAY TO 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Event by event
4 winter weather, 4 hail, 3 ice storm. Local standard time, as filed.
Ice Storm, Western Franklin
- When
- December 30, 6:00 AM EST to December 31, 1:00 AM EST
- Where
- Western Franklin forecast zone
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
One-half inch of ice accretion was reported in Rowe. At 1044 AM in Ashfield, amateur radio operators reported wires downed and sparking on Hawley Road across from the Water Department shed.
Ice Storm, Western Hampshire
- When
- December 30, 6:00 AM EST to December 31, 1:00 AM EST
- Where
- Western Hampshire forecast zone
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
One-half to three-quarters of an inch of ice accretion was reported throughout western Hampshire County. In Goshen, 0.75 of ice was reported via amateur radio. In Worthington, 0.50 of ice was reported by a utility company. In Chesterfield, 0.50 of ice was reported via amateur radio. An observer in Plainfield reported 0.40 of ice accretion. In Goshen, at 754 AM a tree was reported down on wires on Ball Road and at 844 AM a tree was down on wires on Chesterfield Road and Spruce Corner Road. In Huntington, at 754 AM a tree was down on wires on Searle Road and at 755 AM a tree was down on wires on County Road. In Worthington, at 928 AM wires were down on Lindsey Hill Road and at 956 AM a tree was down on wires on Kinnebrook Road. At 948 AM in Plainfield, a large tree limb was down on wires...and burning on Gloyd Street at South Street. In Chesterfield, at 1000 AM trees were down on Willcutt Road and Damon Pond Road and at 1038 AM wires were down on Don Emerson Road. At 1152 AM in Cummington, tree limbs and wires were down on West Cummington Road by Luther Shaw Road. At 1252 PM in Worthington, a tree and wires were down on Old Post Road.
Ice Storm, Western Hampden
- When
- December 30, 6:00 AM EST to December 31, 1:00 AM EST
- Where
- Western Hampden forecast zone
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
In Blandford, a utility company reported 0.50 of ice accretion. In Montgomery, at 754 AM amateur radio operators reported a tree down on wires on North Road and at 759 AM a tree was reported down on wires on Reservoir Road. At 951 AM in Blandford, amateur radio operators reported multiple trees down on North Street. At 1223 PM in Granville, a tree was down on wires on North Lane. At 424 PM in Blandford, a report was received of a wire down.
Winter Weather, Eastern Franklin
- When
- December 30, 6:00 AM EST to 11:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Approximately 0.25 of ice accretion occurred in eastern Franklin County. A trained spotter reported 0.50 of ice in New Salem, but that was considerably higher than immediate surrounding areas, such as Leyden, which reported only 0.12 of ice. At 1001 AM in New Salem, amateur radio reported a tree down on wires on Wendell Road.
Winter Weather, Northwest Middlesex County
- When
- December 30, 6:00 AM EST to December 31, 1:00 AM EST
- Where
- Northwest Middlesex County forecast zone
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Approximately 0.10 to 0.25 of ice accretion occurred in northwesternmost Middlesex County. At 855 AM in Ashby, a portion of a tree was reported down between Piper and Mayo Roads.
Winter Weather, Northern Worcester
- When
- December 30, 7:44 AM EST to 6:00 PM EST
- Where
- Northern Worcester forecast zone
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Approximately 0.10 to 0.25 of ice accretion occurred in northern Worcester County.|At 744 AM in Barre, a pine tree fell onto wires on Pleasant Street. At 750 AM in Princeton, a tree was down on wires on Bigelow Road. At 756 AM in Petersham, wires were down on Nichewaug Road at Gay Drive. At 800 AM in Westminster, power lines and cable wires were down on Partridge Hill Road. At 820 AM in Gardner, wires were down on Chatham Street and at 832 AM, part of a tree fell on a house and blocked part of the doorway on Champagne Road. In Petersham again at 838 AM, wires were reported down on Choate Drive. At 1128 AM in Phillipston, a tree was reported down. At 1152 AM in Warren, a tree was down on Coy Road. At 122 PM in Rutland, a wire was down on a driveway on Sawyer Street. At 122 PM in Holden, a tree was down at Manning Street and General Hobbs Road. At 149 PM in Westminster, a tree was down on wires. At 452 PM in Gardner, a tree was reported down on wires. At 600 PM in Fitchburg, wires were reported down.
Winter Weather, Southern Worcester
- When
- December 30, 8:00 AM EST to 6:00 PM EST
- Where
- Southern Worcester forecast zone
- Property damage
- $700
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Approximately 0.10 to 0.20 inches of ice accretion was reported in southern Worcester County. At 308 PM in Charlton, wires were reported down. At 458 PM in Westborough, an amateur radio operator reported a tree down.
Hail, Hampden
- When
- December 30, 3:34 PM EST
- Where
- Hampden County, Southwick
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.050, -72.770
Quarter size hail fell in Southwick, MA at 334 PM EST from an isolated severe thunderstorm. This was a very unusual event for late December. It was definitely bona fide hail, not related to the ongoing sleet/freezing rain event.
Hail, Hampden
- When
- December 30, 3:40 PM EST to 3:44 PM EST
- Where
- Hampden County, 1.47 mi NNW of Westfield
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.140, -72.760
Quarter size hail fell in Westfield, MA at from 340 through 344 PM EST from an isolated severe thunderstorm. This was a very unusual event for late December. It was definitely bona fide hail, not related to the ongoing sleet/freezing rain event. Prior to the quarter size hail, dime size hail fell at this location starting at 338 PM EST.
Hail, Hampden
- When
- December 30, 4:55 PM EST
- Where
- Hampden County, 0.86 mi SW of Highlands
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.210, -72.640
Dime size hail from a thunderstorm was reported in Holyoke.
Hail, Hampden
- When
- December 30, 5:16 PM EST
- Where
- Hampden County, 1.24 mi SW of North Wilbraham
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.140, -72.440
Dime size hail from a thunderstorm was reported in Wilbraham.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20191 death · $20,000 · 56 kt wind · 7 events
- Heavy Snow in Wisconsin, December 30 to 31, 20191 death · 1 injured · $10,000 · 8 events
- High Wind in Ohio, December 30, 20191 injured · $730,000 · 62 kt wind · 15 events
- Flood in Wisconsin, December 30 to 31, 2019$384,000 · 1 event
- Strong Wind in New York, December 30, 2019$150,000 · 3 events
- Strong Wind in Connecticut, December 30, 2019$50,000 · 1 event
- High Wind in Ohio, December 30, 201961 kt wind · 28 events
- Damaging Winds in Tennessee, December 30, 20192 injured · 63 kt wind · 7 events
- Winter Storm in Michigan, December 30 to 31, 201915 events
- Winter Weather in Wisconsin, December 30 to 31, 201912 events
- High Wind in Montana, December 30 to 31, 201963 kt wind · 10 events
- Winter Storm in Wisconsin, December 30, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867977, 867979, 867980, 868002, 868006, 867992, 868009, 867972, 867973, 867974, 867975.